Kentucky, 2005

Damaging Wind in Kentucky, June 20, 2005

June 20, 2005 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 20, 2:41 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 20, 2:41 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT MON JUN 20 2005

.DISCUSSION...

FOR TONIGHT...MODELS STILL POINTING TOWARDS A BIT OF MOISTURE NEAR
THE SFC INTRODUCING ITSELF AROUND 00Z. LOOKS LIKE THIS INCREASED RH
IN THE TIME HEIGHTS MAY BE A BIT MORE OF A FUNCTION OF AMBIENT
MOISTURE SHOWING UP A BIT BETTER WITH THE DIURNAL COOLING.
NONETHELESS...IT IS A BIT MORE MOIST TONIGHT THAN IT WAS LAST
NIGHT...AND HAVE KEPT A SLOWED DOWN SKY COVER DROP OFF...AND KEPT
THE PC SKIES ACROSS MUCH OF THE SE CWA...BUT ALLOW FOR A MOSTLY
CLEAR NORTH OF THAT. FOR TEMPS...TRIED TO EMULATE LAST NIGHTS
READINGS IN LAST NIGHT/S LOW TEMP GRID AS WELL AS POSSIBLE...THEN
BUMPED THINGS UP BY 1 TO 2 DEGREES OVERALL. THE EFFECT WAS A SPLIT
THAT YIELDED THE SAME ZONE WORDING AS WAS ALREADY IN PLACE FOR
TONIGHT.

FOR TOMORROW...LOOKS AS TOUGH UPPER RIDGING PROGGED TO RIDE THROUGH
THE AREA AHEAD OF WEDNESDAY/S SYSTEM HAS BEEN CONSISTENT...AND
SHOULD HELP TO INHIBIT ACTIVITY TO LEVELS LESS THAN WHAT WAS SEEN
TODAY. ALSO CONTINUE TO SHOOT ABOVE MOS FOR THE HIGH
TOMORROW...DESPITE DROPPING GRID TEMP BY 1 AREA-WIDE...A LITTLE
CLOSER TO MOS...BUT REMAIN 1-4 ABOVE.

NO NOTABLE CHANGES TO TOMORROW NIGHT. SPED WEDNESDAY/S FRONTAL
SYSTEM UP A BIT WITH THIS PACKAGE...KEEPING WITH GFS SOLUTION...ALSO
NOW A BIT FASTER. THINKING IS STILL THAT ETA IS PUSHING SYSTEM INTO
RIDGING A BIT TOO QUICKLY.

FOR WEDNESDAY...WENT AHEAD AND BEGAN A TREND TOWARDS SOME COOLER
HIGHS FOR WEDNESDAY GIVEN WHAT LOOKS LIKE A DECENT CHANCE FOR SKY
COVER ASSOCIATED WITH FRONT ACROSS THE AREA. THAT SAID...WITH THE
UNCERTAINTY IN THE FORECAST STILL...WENT VERY CLOSE TO MAV GUIDANCE
FOR THE HIGHS...AND REMAIN AT 30 POPS.

WEDNESDAY NIGHT/S CHANGES WERE TO WARM VALLEYS UP A BIT BECAUSE WHAT
LOOKS LIKE SOME POSSIBLE LL MOISTURE LINGERING BEHIND THE
FRONT...BUT AT THE SAME TIME...WITH THE PREVIOUSLY-MENTIONED
SPEEDUP...SOME OF THE 30 POPS WERE DROPPED TO SLIGHT ACROSS
NORTHERN PORTIONS OF THE CWA AS THE FRONT RIDES SOUTH.

EXTENDED (THURSDAY-MONDAY)

LITTLE CHANGE IN MODEL GUIDANCE IN EXTENDED PERIOD FROM PREVIOUS
RUN. GFS BEGINS NOSING 5H RIDGE INTO COMMONWEALTH THURSDAY MORNING.
RIDGE IS FIRMLY CENTERED OVER REGION BY FRIDAY AND IS DOMINATE
SYNOPTIC FEATURE AT LEAST THROUGH TUESDAY...WHEN IT BEGINS KICKING
OUT IN RESPONSE TO TROUGH DIGGING INTO NW CONUS AND AN APPROACHING
SHORTWAVE DEVELOPING OVR MIDWEST PLAINS.

GOOD SUBSIDENCE WITH THE RIDGE WILL MEAN STEADILY CLIMBING
TEMPERATURES INTO THE WEEKEND...WHEN READINGS COULD EASILY TOP OUT
IN THE 90S. MEX MOS GUIDANCE WAS SLIGHTLY WARMER THAN PREVIOUS
RUN...BUT GENERALLY LITTLE CHANGE IN NUMBERS. ONLY MINOR TWEAKS MADE
TO GRIDS...WHICH ALREADY WERE SLIGHTLY WARMER THAN MOS.

SHOWERS AND THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY ON
SATURDAY AND SUNDAY AS INSTABILITY INCREASES WITH ADDITIONAL SURFACE
HEATING. AIRMASS WILL REMAIN RELATIVELY DRY...BUT SUFFICIENT
MOISTURE WILL BE IN PLACE TO KICK OFF A FEW ISOLATED SHOWERS.

&&

.PREV DISCUSSION...

1154 AM EDT MON JUN 20 2005

OVERALL...GRIDS WERE IN VERY GOOD SHAPE FOR THIS AFTERNOON. ONLY
CHANGE OF NOTE WAS TO ADD JUST ONE MORE TIER OF COUNTIES INTO THE
GROUP CONTAINING SLIGHT CHANCE POPS FOR THIS AFTERNOON/EVENING. WITH
CONVECTION DEVELOPING SO EARLY THIS MORNING IN VA AND TN...COMBINED
ELEMENTS HIGHLIGHTED IN LAST NIGHT AND YESTERDAY AFTERNOON/S
DISCUSSIONS...FELT THIS WAS WARRANTED. UPDATED TEXT PRODUCTS
OUT...AND WEB PRODUCTS ON THE WAY.

435 AM EDT MON JUN 20 2005

SHORT TERM (TODAY THROUGH WEDNESDAY)...
EASTERN KENTUCKY CONTINUES TO LIE ON THE WESTERN PERIPHERY OF AN
UPPER LOW CENTERED OVER NC. THIS SYSTEM CONTINUES TO SPIN BACK
SPOKES OF ENERGY WHICH HAVE KICKED OFF SOME ISOLATED CONVECTION THE
PAST COUPLE OF DAYS OVER OUR FAR SOUTHEAST COUNTIES. EXPECT THIS
SYSTEM TO CONTINUE TO FILL AND FINALLY GET KICKED EAST INTO THE
ATLANTIC ON TUESDAY. BEFORE THIS HAPPENS...EXPECT SOME ISOLATED
CONVECTION TO ONCE AGAIN FIRE ALONG OUR SOUTHEAST BORDER COUNTIES AS
ATMOSPHERE IS STILL SOMEWHAT UNSTABLE AND THUS HAVE KEPT SLIGHT
CHANCE POPS HERE TODAY. MODELS ALSO BRING IN SOME LOW LEVEL MOISTURE
TONIGHT BUT THEY MAY BE OVERDOING THIS. NONETHELESS HAVE KEPT PARTLY
CLOUDY WORDING TONIGHT INSTEAD OF THE USUAL DECREASING CLOUDINESS AS
THE NIGHT WEARS ON. NUDGED TEMPS UP A DEGREE OR SO AS WELL DUE TO
THE INCREASED CLOUD COVER.

TUESDAY LOOKS TO BE DRY ACROSS THE AREA WITH TEMPS A FEW DEGREES
WARMER THAN TODAY AS HEIGHTS RISE AND WINDS SWITCH AROUND TO A MORE
WESTERLY COMPONENT AND SOME WAA GETS UNDERWAY AHEAD OF A FRONT
DROPPING SOUTH OVER THE GREAT LAKES. CONTINUED WAA SHOULD KEEP TEMPS
A LITTLE WARMER TUESDAY NIGHT AND RAISED TEMPS A FEW
DEGREES...BRINGING THEM EITHER TO MOS GUIDANCE OR STILL A DEGREE OR
TWO COOLER.

POSSIBLE MCS WILL AFFECT CWA ON WEDNESDAY. MODELS DO NOT RESOLVE
THIS SYSTEM WELL AND UNCERTAINTY IS HIGH BUT DID RAISE POPS A LITTLE
INTO THE CHANCE CATEGORY FOR THE NORTHERN HALF OF THE CWA. TEMP
FORECAST IS TOUGH AS TIMING OF THE FRONT AND MCS...IF IT
MATERIALIZES...WILL HAVE MAJOR IMPLICATIONS BUT UNCERTAINTY REMAINS
HIGH SO LEFT WED TEMPS ALONE FOR NOW.

EXTENDED (WEDNESDAY NIGHT THROUGH SUNDAY)...
FRONT WILL STALL JUST SOUTH OF THE AREA THURSDAY BEFORE HEADING
NORTH AS A WARM FRONT FRIDAY. A STRONG RIDGE OF HIGH PRESSURE WILL
BUILD OVER THE AREA FOR THE WEEKEND WITH RISING TEMPS AND HUMIDITY
LEVELS. DIURNAL CONVECTION WILL LIKELY RETURN AS WELL AND INHERITED
GRIDS HAD THIS COVERED WELL. NO CHANGES TO EXTENDED GRIDS WERE
NECESSARY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

PIEPER/MCLANE
Hazardous weather outlook, Jun 20, 3:46 AM EST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
446 AM EDT MON JUN 20 2005

KYZ087-088-118-120-211100-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...HARLAN...MIDDLESBORO...PIKEVILLE...
PINEVILLE AND WHITESBURG
446 AM EDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT AS A
FRONT MOVES INTO THE AREA. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
211100-
BATH-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-JACKSON-JOHNSON-
KNOTT-KNOX-LAUREL-LEE-LESLIE-MAGOFFIN-MARTIN-MCCREARY-MENIFEE-
MONTGOMERY-MORGAN-OWSLEY-PERRY-POWELL-PULASKI-ROCKCASTLE-ROWAN-WAYNE-
WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HAZARD...HINDMAN...HYDEN...
INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...MONTICELLO...
MOREHEAD...MOUNT STERLING...MOUNT VERNON...OWINGSVILLE...
PAINTSVILLE...PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...
STANTON...WEST LIBERTY...WHITLEY CITY AND WILLIAMSBURG
446 AM EDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT AS A
FRONT MOVES INTO THE AREA. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABE

In the hours before

Local storm report, Jun 20, 4:30 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
530 PM EDT MON JUN 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             EAST PINEVILLE          36.73N 83.67W
06/20/2005  0.75 INCH        BELL               KY   TRAINED SPOTTER

            HAIL LASTED FOR SEVERAL MINUTES...RANGING FROM PEA SIZE
            TO PENNY SIZE.

&&

JCARICO

The radar

The Jackson,KY radar (KJKL), 37 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
June 20, 5:30 PM EST
Where
Perry County, 3 mi NE of Hazard
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.283, -83.167

Couple of small trees down across Highway 2021 or Big Willard Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451826.